Hail, Jewell
- When
- July 15, 3:40 PM CST
- Where
- Jewell County, 0.5 mi W of Ionia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -98.359
Scattered thunderstorms rumbled across north-central Kansas during the evening hours. Some of the storms did produce some hail up to the size of golf balls and winds around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered thunderstorms rumbled across north-central Kansas during the evening hours. Some of the storms did produce some hail up to the size of golf balls and winds around 60 mph. No significant damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 1:13 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 213 PM CDT SUN JUL 15 2007 .SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. CONCERN FOR THIS PERIOD IS IF STORMS ARE GOING TO FIRE THIS AFTERNOON AND EVENING. UPPER WAVE COMING DOWN FROM SD WILL HAVE FAIRLY GOOD ATMOSPHERE TO WORK WITH. MLCAPES ARE 3000+ AND CIN IS NEAR ZERO. SURFACE TEMPS GETTING NEAR CONVECTIVE TEMPS...SO NEXT FEW HOURS WILL BE INTERESTING TO SEE WHERE THE CU FIELD SETS UP AND HOW THINGS PROGRESS. HAVE INCLUDED ALL OF NEBR ZONES WITH A CHANCE/SLGT CHANCE FOR STORMS THIS EVENING WITH BEST CHANCES IN NORTHERN AREAS. AGREE WITH NEIGHBORING OFFICES THAT THERE WILL BE A CHANCE FOR SOME STORMS MAKING IT INTO NORTHERN KANSAS AND HAVE EXPANDED SLIGHT CHANCES INTO KS ZONES. ONCE WE LOOSE MAX HEATING...EXPECT MOST ACTIVITY TO DROP OFF QUICKLY. NEXT QUESTION IS IF WE GET THE SURFACE FRONT TO MOVE INTO THE AREA AS PROGGED BY THE NAM MODEL. THIS WOULD TURN OUR WINDS TO THE EAST AND CUT AFTERNOON HEATING OFF. THE GFS HOLDS THE FRONT TO THE NORTH WHICH WILL ALLOW FOR FULL HEATING. GIVEN THAT WE ARE IN NORTHWEST FLOW AND THESE WAVES CONTINUE TO COME OVER THE TOP OF THE RIDGE... CAN SEE THE FRONT MAKING IT INTO THE AREA AND WILL FORECAST WINDS/TEMPS ACCORDINGLY. .LONG TERM...12Z TUESDAY THROUGH SUNDAY. FORECAST CONCERNS INCLUDE A COUPLE DIFFERENT CHANCES FOR THUNDERSTORMS...AND POSSIBLE COOL DOWN WITH FRONTAL PASSAGE LATER IN THE WEEK. THE OVERALL PATTERN DURING THE EXTENDED PERIOD ISN/T LOOKING QUITE AS BENIGN AS IT WAS 24 HOURS AGO. NORTHWEST FLOW ALOFT PREVAILS OVER THE REGION AT THE BEGINNING OF THE PERIOD WITH THE UPPER RIDGE AXIS STILL TO THE WEST OVER THE ROCKIES. THE LAST COUPLE RUNS OF THE NAM AND GFS HAVE INDICATED AN EMBEDDED SHORTWAVE SLIDING ACROSS ON TUESDAY...SO DECIDED TO INSERT SOME SLIGHT CHANCE POPS TO ACCOUNT FOR THIS. ALSO COOLED TEMPS SOME GIVEN EXPECTED CLOUDS AND POSSIBLE PRECIP WITH THE WAVE...ALONG WITH A SOUTHEAST SURFACE WIND WHICH ISN/T REAL CONDUCIVE FOR GREAT WARMING. THE UPPER RIDGE AXIS TRIES TO SHIFT EASTWARD OVER THE PLAINS DURING THE MID TO LATE WEEK PERIOD...BUT MODELS DIFFER ON THIS SCENARIO WITH SOME SHIFTING IT EAST AND OTHERS HOLDING IT BACK OVER THE ROCKIES THEREBY KEEPING US IN A MORE ACTIVE NORTHWEST FLOW REGIME WITH OCCASIONAL SHORTWAVES DROPPING THROUGH. NEVERTHELESS...THE NEXT BEST OPPORTUNITY FOR THUNDERSTORMS LOOKS TO COME THURSDAY NIGHT. MODELS HAVE COME INTO MUCH BETTER AGREEMENT IN BRINGING A BACKDOOR COLD FRONT INTO THE AREA THURSDAY NIGHT AS AN UPPER WAVE SWINGS THROUGH THE GREAT LAKES. HAVE INSERTED PRECIP CHANCES THURSDAY NIGHT WITH THE FRONT MOVING THROUGH...AND COOLED TEMPS FRIDAY INTO THE WEEKEND BEHIND THE FRONT. PRECIP CHANCES FRIDAY AND BEYOND DEPEND ON HOW FAR SOUTH THE FRONT PUSHES...WHICH IS A GOOD QUESTION AT THIS POINT. CURRENT INDICATIONS ARE THAT IT WILL PUSH FAR ENOUGH SOUTH TO SHOVE PRECIP SOUTH OF THE FORECAST AREA SO HAVE GONE DRY FRIDAY AND BEYOND...BUT IF IT ENDS UP STALLING FURTHER NORTH...POPS MAY EVENTUALLY NEED TO BE EXTENDED BEYOND THURSDAY NIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KISNER/KB
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 425 PM CDT SUN JUL 15 2007 NEZ039>041-046>049-060>064-072>077-082>087-161200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 425 PM CDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EARLY EVENING OVER ALL OF CENTRAL AND SOUTH CENTRAL NEBRASKA. HOWEVER...THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST AFTER 6 PM THIS EVENING GENERALLY NORTH OF INTERSTATE 80. STRONG THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA...ARE EXPECTED TO SLIDE SOUTHEAST INTO THE OUTLOOK AREA BY THIS EVENING. LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON TUESDAY WITH ANOTHER SLIGHT CHANCE FOR STORMS THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 6 PM THIS EVENING OVER SOUTH CENTRAL NEBRASKA...ESPECIALLY NORTH INTERSTATE 80. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 425 PM CDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A SLIGHT THREAT OF SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON AND EARLY EVENING OVER ALL OF NORTH CENTRAL KANSAS. HOWEVER...THE HIGHEST THREAT OF SEVERE WEATHER WILL EXIST GENERALLY SOUTH OF HIGHWAY 36. THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS NORTH CENTRAL KANSAS INTO THE EVENING OVER NORTH CENTRAL KANSAS. LARGE HAIL IN EXCESS OF THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON TUESDAY WITH ANOTHER SLIGHT CHANCE FOR STORMS THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING OVER NORTH CENTRAL KANSAS...ESPECIALLY SOUTH OF HIGHWAY 36. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 416 PM CDT SUN JUL 15 2007 KSZ007-019-152200- JEWELL-MITCHELL- 416 PM CDT SUN JUL 15 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR JEWELL AND MITCHELL COUNTIES... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF IONIA...OR 39 MILES WEST OF CONCORDIA...AND MOVING SOUTHEAST AT 10 MPH. * THE THUNDERSTORM WILL BE NEAR... CAWKER CITY BY 430 PM CDT GLEN ELDER BY 450 PM CDT HAIL UP TO THE SIZE OF A DIME...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Grand Island radar (KUEX), 73 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51207, 51212, 51227, 51219, 51223.